Electronic Journal of Probability

An iterative technique for bounding derivatives of solutions of Stein equations

Christian Döbler, Robert E. Gaunt, and Sebastian J. Vollmer

Full-text: Open access

Abstract

We introduce a simple iterative technique for bounding derivatives of solutions of Stein equations $Lf=h-\mathbb{E} h(Z)$, where $L$ is a linear differential operator and $Z$ is the limit random variable. Given bounds on just the solutions or certain lower order derivatives of the solution, the technique allows one to deduce bounds for derivatives of any order, in terms of supremum norms of derivatives of the test function $h$. This approach can be readily applied to many Stein equations from the literature. We consider a number of applications; in particular, we derive new bounds for derivatives of any order of the solution of the general variance-gamma Stein equation. Finally, we present a connection between Stein equations and Poisson equations, from which we first recognised the importance of the iterative technique to Stein’s method.

Article information

Source
Electron. J. Probab., Volume 22 (2017), paper no. 96, 39 pp.

Dates
Received: 10 October 2016
Accepted: 19 October 2017
First available in Project Euclid: 16 November 2017

Permanent link to this document
https://projecteuclid.org/euclid.ejp/1510802250

Digital Object Identifier
doi:10.1214/17-EJP118

Mathematical Reviews number (MathSciNet)
MR3724564

Zentralblatt MATH identifier
06827073

Subjects
Primary: 60F05: Central limit and other weak theorems 35A24: Methods of ordinary differential equations

Keywords
Stein’s method Stein equation differential equation Poisson equation variance-gamma distribution

Rights
Creative Commons Attribution 4.0 International License.

Citation

Döbler, Christian; Gaunt, Robert E.; Vollmer, Sebastian J. An iterative technique for bounding derivatives of solutions of Stein equations. Electron. J. Probab. 22 (2017), paper no. 96, 39 pp. doi:10.1214/17-EJP118. https://projecteuclid.org/euclid.ejp/1510802250


Export citation

References

  • [1] Arfken, G. Mathematical Methods for Physicists, 3rd ed. Orlando, FL: Academic Press, 1985.
  • [2] Arras, B., Azmoodeh, E., Poly, G. and Swan, Y. Stein’s method on the second Wiener chaos: 2-Wasserstein distance. arXiv:1601:03301, 2016.
  • [3] Barbour, A. D. Stein’s method for diffusion approximations. Probab. Theory Rel. $\mathbf{84} $ (1990), pp. 297–322.
  • [4] Braverman, A. and Dai, J. G. Stein’s method for steady-state diffusion approximations of $M/Ph/n+M$ systems. Ann. Appl. Probab. $\mathbf{27} $ (2016), pp. 550–581.
  • [5] Chatterjee, S., Fulman, J. and Röllin, A. Exponential approximation by Stein’s method and spectral graph theory. ALEA Lat. Am. J. Probab. Math. Stat. $\mathbf{8} $ (2011), pp. 197–223.
  • [6] Chatterjee, S. and Shao, Q.–M. Nonnormal approximation by Stein’s method of exchangeable pairs with application to the Curie-Weiss model. Ann. Appl. Probab. $\mathbf{21} $ (2011), pp. 464–483.
  • [7] Chen, L. H. Y. Poisson approximation for dependent trials. Ann. Probab. $\mathbf{3} $ (1975), pp. 534–545.
  • [8] Daly, F. Upper bounds for Stein-type operators. Electon. J. Probab. $\mathbf{13} $ (2008), pp. 566–587.
  • [9] Diaconis, P. and Zabell, S. Closed Form Summation for Classical Distributions: Variations on a Theme of De Moivre. Statist. Sci. $\mathbf{6} $ (1991), pp. 284–302.
  • [10] Döbler, C. A rate of convergence for the arcsine law by Stein’s method. arXiv:1207.2401, 2012.
  • [11] Döbler, C. Stein’s method of exchangeable pairs for the beta distribution and generalizations. Electron. J. Probab. no. 109 (2015), pp. 1–34.
  • [12] Döbler, C. Stein’s method for the half-normal distribution with applications to limit theorems related to the simple symmetric random walk. ALEA Lat. Am. J. Probab. Math. Stat. $\mathbf{12} $ (2015), pp. 171–191.
  • [13] Eichelsbacher, P. and Löwe, M. Stein’s method for dependent random variables occurring in statistical mechanics. Electron. J. Probab. $\mathbf{15} $ (2010), pp. 962–988.
  • [14] Eichelsbacher, P. and Martschink, B. Rates of Convergence in the Blume-Emery-Griffiths Model. J. Stat. Phys. $\mathbf{154} $ (2014), pp. 1483–1507.
  • [15] Eichelsbacher, P. and Thäle, C. Malliavin-Stein method for Variance-Gamma approximation on Wiener space. Electron. J. Probab. $\mathbf{20} $ no. 123 (2015), pp. 1–28.
  • [16] Ellis, R. S. and Newman, C. M. Limit theorems for sums of dependent random variables occurring in statistical mechanics. Z. Wahrsch. Verw. Gebiete $\mathbf{44} $ (1978), pp. 117–139.
  • [17] Ethier, S. N. and Kurtz, T. G. Markov Processes – Characterisation and Convergence. Wiley, 1986.
  • [18] Evans, L. C. Partial differential equations. American Mathematical Society, Providence, RI, second edition, 2010.
  • [19] Fulman, J. and Ross, N. Exponential approximation and Stein’s method of exchangeable pairs. ALEA Lat. Am. J. Probab. Math. Stat. $\mathbf{10} $ (2013), pp. 1–13.
  • [20] Gaunt, R. E. Rates of Convergence of Variance-Gamma Approximations via Stein’s Method. DPhil thesis, University of Oxford, 2013.
  • [21] Gaunt, R. E. Variance-Gamma approximation via Stein’s method. Electron. J. Probab. $\mathbf{19} $ no. 38 (2014), pp. 1–33.
  • [22] Gaunt, R. E. Stein’s method for functions of multivariate normal random variables. arXiv:1507.08688, 2015.
  • [23] Gaunt, R. E. Rates of Convergence in Normal Approximation Under Moment Conditions Via New Bounds on Solutions of the Stein Equation. J. Theor. Probab. $\mathbf{29} $ (2016), pp. 231–247.
  • [24] Gaunt, R. E. Uniform bounds for expressions involving modified Bessel functions. Math. Inequal. Appl. $\mathbf{19} $ (2016), pp. 1003–1012.
  • [25] Gaunt, R. E. On Stein’s method for products of normal random variables and zero bias couplings. Bernoulli $\mathbf{23} $ (2017), pp. 3311–3345.
  • [26] Gaunt, R. E. Products of normal, beta and gamma random variables: Stein operators and distributional theory. To appear in Braz. J. Probab. Stat., 2017+.
  • [27] Gaunt, R. E., Mijoule, G. and Swan Y. Stein operators for product distributions, with applications. arXiv:1604:06819, 2016.
  • [28] Gaunt, R. E., Pickett, A. M. and Reinert, G. Chi-square approximation by Stein’s method with application to Pearson’s statistic. Ann. Appl. Probab. $\mathbf{27} $ (2017), pp. 720–756.
  • [29] Gilbarg, D. and Trudinger, N. S. Elliptic partial differential equations of second order. Springer-Verlag, Berlin, 2001.
  • [30] Goldstein, L. and Reinert, G. Stein’s method for the Beta distribution and the Pólya-Eggenberger Urn. J. Appl. Probab. $\mathbf{50} $ (2013), pp. 1187–1205.
  • [31] Goldstein, L. and Rinott, Y. Multivariate normal approximations by Stein’s method and size bias couplings. J. Appl. Probab. $\mathbf{33} $ (1996), pp. 1–17.
  • [32] Götze, F. On the rate of convergence in the multivariate CLT. Ann. Probab. $\mathbf{19} $ (1991), pp. 724–739.
  • [33] Gurvich, I. Diffusion models and steady-state approximations for exponentially ergodic Markovian queues. Ann. Appl. Probab. $\mathbf{24} $ (2014), pp. 2527–2559.
  • [34] Komorowski, T. and Walczuk, A. Central Limit Theorem for Markov Processes with Spectral Gap in the Wasserstein Metric. Stoch. Proc. Appl. $\mathbf{122} $ (2012), pp. 2155–2184.
  • [35] Koudou, A. E. and Ley, C. Characterizations of GIG laws: a survey complemented with two new results. Probab. Surv. $\mathbf{11} $ (2014), pp. 161–176.
  • [36] Lamberton, D. and Pages, G. Recursive computation of the invariant distribution of a diffusion. Bernoulli $\mathbf{8} $ (2002), pp. 367–405.
  • [37] Lefèvre, C. and Utev, S. Exact norms of a Stein-type operator and associated stochastic orderings. Probab. Theory Rel. $\mathbf{127} $ (2003), pp. 353–366.
  • [38] Ley, C., Reinert, G. and Swan, Y. Stein’s method for comparison of univariate distributions. Probab. Surv. $\mathbf{14} $ (2017), pp. 1–52.
  • [39] Luk, H. Stein’s Method for the Gamma Distribution and Related Statistical Applications. PhD thesis, University of Southern California, 1994.
  • [40] Mattingly, J. C., Stuart, A. M. and Tretyakov, M. V. Convergence of Numerical Time-Averaging and Stationary Measures via Poisson Equations. SIAM J. Numer. Anal. $\mathbf{48} $ (2010), pp. 552–577.
  • [41] Meckes, E. On Stein’s method for multivariate normal approximation. IMS Collect. $\mathbf{5} $ (2009), pp. 153–178.
  • [42] Meyn, S. P. and Tweedie, R. L. Stability of Markovian processes. III. Foster-Lyapunov criteria for continuous-time processes. Adv. Appl. Probab. $\mathbf{25} $ (1993), pp. 518–548.
  • [43] Olver, F. W. J., Lozier, D. W., Boisvert, R. F. and Clark, C. W. NIST Handbook of Mathematical Functions. Cambridge University Press, 2010.
  • [44] Pardoux, E. and Veretennikov, A. Y. On the Poisson Equation and Diffusion Approximation. 1. Ann. Probab. $\mathbf{29} $ (2001), pp. 1061–1085.
  • [45] Peköz, E. and Röllin, A. New rates for exponential approximation and the theorems of Rényi and Yaglom. Ann. Probab. $\mathbf{39} $ (2011), pp. 587–608.
  • [46] Peköz, E., Röllin, A. and Ross, N. Degree asymptotics with rates for preferential attachment random graphs. Ann. Appl. Probab. $\mathbf{23} $ (2013), pp. 1188–1218.
  • [47] Pickett, A. Rates of Convergence of $\chi ^2$ Approximations via Stein’s Method. DPhil thesis, University of Oxford, 2004.
  • [48] Pike, J. and Ren, H. Stein’s method and the Laplace distribution. ALEA Lat. Am. J. Probab. Math. Stat. $\mathbf{11} $ (2014), pp. 571–587.
  • [49] Reinert, G. Three general approaches to Stein’s method. In An Introduction to Stein’s Method. Lect. Notes Ser. Inst. Math. Sci. Natl. Univ. Singap. Barbour, A. D. and Chen, L. H. Y. eds. Singapore Univ. Press, Singapore. $\mathbf{4} $ (2005), pp. 183–221.
  • [50] Schoutens, W. Orthogonal Polynomials in Steins Method. EURANDOM Report 99-041, EURANDOM, 1999.
  • [51] Schoutens, W. Orthogonal polynomials in Stein’s method. J. Math. Anal. Appl. $\mathbf{253} $ (2001), pp. 515–531.
  • [52] Stein, C. A bound for the error in the normal approximation to the the distribution of a sum of dependent random variables. In Proc. Sixth Berkeley Symp. Math. Statis. Prob. (1972), vol. 2, Univ. California Press, Berkeley, pp. 583–602.
  • [53] Stein, C. Approximate Computation of Expectations. IMS, Hayward, California, 1986.
  • [54] Stein, C., Diaconis, P., Holmes, S. and Reinert, G. Use of exchangeable pairs in the analysis of simulations. In Stein’s method: expository lectures and applications, volume 46 of IMS Lecture Notes Monogr. Ser., Inst. Math. Statist., Beachwood, OH (2004), pp. 1–26.
  • [55] Teh, Y. W., Vollmer, S. J. and Zygalakis K. C. (Non-) asymptotic properties of stochastic gradient langevin dynamics. arXiv:1501.00438, 2015.